Minnesota, 2016

Winter Weather in Minnesota, February 1, 2016

February 1, 2016 · NWS ARX · 1 event in 1 county or zone

S. Highway 61 south of La Moille (Winona County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two people were killed and another injured in a two car accident on U.S. Highway 61 south of La Moille (Winona County). Temperatures the day before the accident warmed above freezing allowing some snowmelt to occur and this moisture then likely formed icy spots when temperatures dropped into the 20s. The section of road where the accident occurred has trees and bluffs that create cold spots and icy pockets and is known as one of the most hazardous sections of roads in Winona County. Two other accidents, with non-life threatening injuries, also occurred on icy spots on U.S. Highway 61.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 31, 11:25 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jan 31, 11:25 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CST SUN JAN 31 2016

.UPDATE...
ISSUED AT 918 PM CST SUN JAN 31 2016

MOST OF THE FORECAST FOCUS IS OF COURSE ON TUESDAY...BUT WILL NEED
TO WATCH THE FOG POTENTIAL HEADING THROUGH THE NIGHT AROUND THESE
PARTS. CURRENT TEMP/DEW POINT SPREADS ARE QUITE LOW...WITH PRETTY
MUCH NIL ADVECTION EXPECTED THROUGH THE NIGHT AS WEAKISH LOW LEVEL
RIDGING WORKS IN THIS DIRECTION. IN ADDITION...PLENTY OF ADDED
LOWER LEVEL MOISTURE EXISTS FROM SNOW MELT THE PAST 24-36 HOURS.
GIVEN THE SETUP...HAVE TO BELIEVE THERE WILL AT A MINIMUM BE SOME
LIGHT FOG DEVELOPMENT...BUT THERE IS THE POTENTIAL FOR SOME AREAS
OF DENSE FOG...IN LINE WITH PERSISTENT HINTS FROM HRRR/RAP
GUIDANCE. SHOULD ANY DENSER FOG DEVELOP...IT COULD EASILY HANG
AROUND INTO LATE MORNING ON MONDAY GIVEN QUITE THE INVERSION
ALOFT...PERHAPS EVEN LIFTING INTO A STRATUS DECK FOR A TIME. FOR
NOW...HAVE SIMPLY INTRODUCED A FOG MENTION THROUGH 15Z
TOMORROW...AND WILL SEE WHERE THINGS TAKE US OVER THE NEXT FEW
HOURS. OTHERWISE...NO BIG CHANGES REQUIRED OVERNIGHT...WITH THE
IDEA OF TEMPS SLOWLY SLIDING BACK THROUGH THE 20S WELL ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 321 PM CST SUN JAN 31 2016

FOCUS OF THE FORECAST IS ON THE POTENTIAL WINTER STORM FOR TUESDAY
AND TUESDAY NIGHT. STILL SOME UNCERTAINTY WITH THIS SYSTEM AS IT
WAS STILL OUT OVER THE PACIFIC OCEAN THIS MORNING AND HAS YET TO
BE SAMPLED IN THE UPPER AIR NETWORK. THE MODELS ALSO SHOWING A
DIFFERENT EVOLUTION WITH THIS SYSTEM HAS IT COMES ACROSS THE
SOUTHERN ROCKIES. THE DIFFERENCES ARISE IN HOW THE UPPER LEVEL LOW
MOVING SOUTH ACROSS CALIFORNIA INTERACTS WITH THE SHORT WAVE
TROUGH MOVING IN FROM THE PACIFIC. THE 31.12Z GFS BRINGS THIS
SHORT WAVE TROUGH ACROSS THE ROCKIES FASTER THAN THE 31.12Z ECMWF
WHICH RESULTS IN THE UPPER LEVEL LOW JUMPING EAST AND REFORMING IN
THE LEE OF THE ROCKIES LATE TONIGHT WHILE THE ECMWF JOINS THESE
TWO SYSTEMS UP OVER THE SOUTHERN ROCKIES AND BRINGS IT OUT AS A
COHESIVE SYSTEM AND SLOWER THAN THE GFS. AFTER THAT...THE
EVOLUTION BETWEEN THE TWO MODELS IS VERY SIMILAR WITH THE UPPER
LEVEL LOW TRACKING ACROSS KANSAS INTO IOWA TUESDAY AND THEN INTO
WISCONSIN TUESDAY NIGHT WITH THE GFS REMAINING FASTER THAN THE
ECMWF BY ABOUT 6 HOURS OR SO.

THIS SYSTEM WILL BRING PLENTY OF FORCING WITH IT AS IT COMES
ACROSS THE UPPER MIDWEST. STRONG PV ADVECTION IN THE 500-300 MB
LAYER ALONG WITH STRONG QG CONVERGENCE IN THE 1000-300 MB LAYER WILL
COME ACROSS TUESDAY AFTERNOON AND EVENING. AS THE SURFACE LOW
TRACKS ACROSS FROM NORTHERN MISSOURI TOWARD SOUTHERN LAKE MICHIGAN
TUESDAY AFTERNOON AND EVENING...A FRONTOGENESIS BAND WILL DEVELOP
ON THE NORTHWEST SIDE OF THE LOW. RIGHT NOW...THE GFS SHOWS THIS
AS BEING IN A DEEP LAYER FROM 1000-500 MB AND BECOMING STRONG IN
THE 750-550 MB LAYER. THIS WILL BE THE MAIN DRIVER OF THE
DEFORMATION ZONE ON THE BACK SIDE OF THE SURFACE LOW AND THIS
STILL LOOKS TO SET UP IN A SOUTHWEST TO NORTHEAST BAND ACROSS THE
LOCAL AREA. THE DENDRITIC GROWTH ZONE WITH THIS SYSTEM DOES NOT
LOOK TO BE ALL THE DEEP...WITH THE 31.09Z SREF SUGGESTING A DEPTH
BETWEEN 50 AND 100 MB THE MOST PROBABLE. HOWEVER...THIS LACK OF
DEPTH WILL MORE THAN BE COMPENSATED FOR WITH STRONG OMEGA THROUGH
THE GROWTH ZONE. THE COBB OUTPUT FROM THE GFS SUGGESTS THIS STRONG
LIFT COULD RESULT IN SNOW RATIOS OF AT LEAST 13 TO 1 OR HIGHER IN
THE MAIN SNOW BAND AND HAVE BUMPED THESE UP SOME BUT CONCERNED
THEY MAY NEED TO GO HIGHER WHICH WOULD RESULT IN HIGHER SNOW
TOTALS. WITH THE CURRENT SNOW RATIOS AND EXPECTED LIQUID
PRECIPITATION AMOUNTS...WILL SHOW A BAND OF 6 TO 10 INCHES ACROSS
THE AREA WITH THE HIGHEST AMOUNTS CENTERED ON AN AXIS FROM KCCY TO
KCMY AND CENTRAL WISCONSIN.

WITH THE TRACK OF THIS SYSTEM...THERE DOES LOOK TO BE A SMALL
CHANCE OF THE WARM LAYER ALOFT SNEAKING INTO PORTIONS OF NORTHEAST
IOWA AND SOUTHWEST WISCONSIN. IF THIS HAPPENS...IT DOES LOOK TO BE
WARM ENOUGH TO MESS WITH THE PRECIPITATION TYPES FOR EITHER SOME
SLEET OR FREEZING RAIN. THERE IS ALSO A CONCERN AS TO WHETHER ICE
WILL REMAIN IN THE CLOUDS OVER THIS SAME AREA WHICH COULD RESULT
IN A TOTAL CHANGE OVER TO FREEZING RAIN FOR A WHILE. FOR
NOW...HAVE INTRODUCED THE IDEA OF THE WARM LAYER ALOFT WITH A
WINTRY MIX POSSIBLE LATE TUESDAY AFTERNOON INTO THE EVENING WHILE
STAYING WITH THE IDEA OF ICE STAYING IN THE CLOUDS.

STRONG NORTH WINDS ARE EXPECTED TO OCCUR WITH THIS SYSTEM TO
CREATE BLOWING AND DRIFTING SNOW. THIS ADDS YET ANOTHER ELEMENT TO
CONTEND WITH...ESPECIALLY OVER THE OPEN AND WIND PRONE AREAS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. LOOKING AT THE CURRENT
COMBINATION OF WINDS AND SNOWFALL...THE PROBABILITIES FOR WHITE
OUTS AND BLIZZARD CONDITIONS LOOKS TO BE THE HIGHEST GENERALLY
ALONG AND WEST OF U.S. HIGHWAY 52. THIS LINES UP FAIRLY WELL WITH
THE CURRENT HEADLINES AND NO CHANGES ARE PLANNED AT THIS TIME.
HOWEVER...IF THE TREND OF THIS SYSTEM COMING IN SLIGHTLY FASTER
CONTINUES...COULD SEE THE START TIME OF THE HEADLINES MOVED UP FOR
NORTHEAST IOWA TO ABOUT 3 AM TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 321 PM CST SUN JAN 31 2016

THE REMAINS OF THIS SYSTEM WILL EXIT OFF TO THE NORTHEAST QUICKLY
WEDNESDAY AND WILL ONLY SHOW A SMALL LINGERING CHANCE FOR SOME
LIGHT SNOW ACROSS THE EASTERN SECTIONS IN THE MORNING. THE WINDS
SHOULD ALSO BE COMING DOWN DURING THIS TIME FRAME AND WHILE THERE
MAY STILL BE SOME DRIFTING SNOW...DO NOT THINK THE SPEEDS WILL BE
ENOUGH TO GENERATE ANY SIGNIFICANT BLOWING SNOW.

NORTHWEST FLOW WILL SET UP BEHIND THIS SYSTEM AND A WEAK SYSTEM
DIVING ACROSS THE REGION THURSDAY COULD PRODUCE A LITTLE BIT OF
LIGHT SNOW...WITH THE BEST CHANCES ACROSS NORTH CENTRAL WISCONSIN.
A SLIGHTLY STRONGER SYSTEM LOOKS TO COME IN FOR THE END OF THE
WEEK WITH SOME MORE CHANCES FOR LIGHT SNOW FRIDAY THROUGH
SATURDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1125 PM CST SUN JAN 31 2016

A TRICKY AND ADMITTEDLY LOWER CONFIDENCE AVIATION FORECAST OVER
THE NEXT 24 HOURS. WEAK HIGH PRESSURE WILL GRADUALLY WORK ACROSS
THE TERMINAL SITES...WITH WINDS UNDER 10 KNOTS THROUGH THE NEXT 24
HOURS. HOWEVER...WITH MOISTURE FROM RECENT SNOW MELT AND THOSE
LIGHT WINDS...STILL BELIEVE SOME FOG IS LIKELY TO DEVELOP BEFORE
SUNRISE...WHICH COULD BECOME LOCALLY DENSE WITH VISIBILITY UNDER 1
MILE. JUST NOT CONFIDENT ENOUGH YET TO INTRODUCE ANY VLIFR
CONDITIONS BUT THEY ARE POSSIBLE AT TIMES THROUGH MID MORNING
WHERE/IF ANY DENSE FOG DEVELOPS.

IN ADDITION...A BATCH OF LOWER STRATUS BACK UP ACROSS NORTHERN
MINNESOTA INTO EASTERN NORTH DAKOTA LOOKS AS IF IT MAY CONTINUE TO
SLOWLY SINK SOUTHWARD... PERHAPS EXPANDING WITH TIME UNDER AN
INCREASING INVERSION. WHILE CONFIDENCE IS AGAIN RATHER LOW...
HAVE INTRODUCED AN MVFR CEILING LATER TODAY AND INTO TONIGHT...
THINKING THAT STRATUS MAY GET "STUCK" ACROSS THE AREA (IF IT MAKES
IT THIS FAR SOUTH) WITH VERY LIGHT FLOW RIGHT ON THROUGH TONIGHT.
OUTSIDE OF THE STRATUS...EXPECTING TO SEE MID CLOUDS ON THE
INCREASE AFTER 21Z TODAY...IN ADVANCE OF TUESDAY'S WINTRY STORM.
NO IMPACTS FROM THAT FEATURE EXPECTED AT KLSE OR KRST THROUGH 06Z
TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR WIZ017-029-032>034-041>044-053>055-061.

MN...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR MNZ086-087-094-095.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR MNZ079-088-096.

IA...BLIZZARD WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY NIGHT
     FOR IAZ008>010-018-019-029.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH LATE TUESDAY
     NIGHT FOR IAZ011-030.

&&

UPDATE...LAWRENCE
SHORT TERM...04
LONG TERM...04
AVIATION...LAWRENCE
Hazardous weather outlook, Jan 31, 3:37 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
337 PM CST SUN JAN 31 2016

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
011200-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
337 PM CST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WATCH TUESDAY AND TUESDAY NIGHT.

A WINTER STORM LOOKS TO BRING HEAVY SNOW...STRONG WINDS AND
BLOWING AND DRIFTING SNOW TUESDAY AND TUESDAY NIGHT. IF THE STORM
TRACK HOLDS AS CURRENTLY FORECAST...6 TO 10 INCHES OF SNOW COULD
FALL WITH LOCALLY HIGHER AMOUNTS. VISIBILITIES COULD BE REDUCED
TO A HALF MILE AT TIMES.

TRAVEL WILL BE SIGNIFICANTLY IMPACTED BY THIS STORM. PLAN AHEAD
NOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TUESDAY AND TUESDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR WILL BE CONDUCTED AT 130 PM MONDAY.

IAZ008>010-018-019-029-MNZ086-087-094-095-011200-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
337 PM CST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD WATCH TUESDAY AND TUESDAY NIGHT.

A WINTER STORM LOOKS TO BRING HEAVY SNOW...STRONG WINDS AND THE
POTENTIAL FOR BLIZZARD CONDITIONS TUESDAY AND TUESDAY NIGHT. IF
THE STORM TRACK HOLDS AS CURRENTLY FORECAST...6 TO 10 INCHES OF
SNOW COULD FALL WITH LOCALLY HIGHER AMOUNTS. FREQUENT WHITE OUT
CONDITIONS WILL BE POSSIBLE AND THE VISIBILITY COULD BE REDUCED
TO A HALF MILE OR LESS FOR LONG PERIODS OF TIME.

TRAVEL WILL BE SIGNIFICANTLY IMPACTED BY THIS STORM. PLAN AHEAD
NOW.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE APPRECIATED TUESDAY AND TUESDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR WILL BE CONDUCTED AT 130 PM MONDAY.

BOYNE/04

In the hours before

Special weather statement, Jan 31, 10:23 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 PM CST SUN JAN 31 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-010700-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE...
BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON...
VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
1023 PM CST SUN JAN 31 2016

...BLACK ICE POSSIBLE OVERNIGHT...

TEMPERATURES HAVE FALLEN BELOW FREEZING ACROSS THE AREA AS OF 10
PM AND WILL CONTINUE TO DROP OVERNIGHT. MANY AREA ROADS HAVE A
THIN FILM OF MOISTURE ON THEM FROM RECENT WARM TEMPERATURES. WITH
COLDER TEMPERATURES OVERNIGHT...SOME OF THAT MOISTURE MAY
FREEZE...LEADING TO AREAS OF BLACK ICE DEVELOPMENT. IF TRAVELING
OVERNIGHT...REMAIN AWARE THAT AREAS THAT APPEAR TO BE WET MAY
ACTUALLY BE FROZEN.

LAWRENCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Winona

When
February 1, 12:45 AM CST to 10:15 AM CST
Where
Winona forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 3 indirect
Property damage
$8,000
Reported by
Newspaper
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

Two people were killed and another injured in a two car accident on U.S. Highway 61 south of La Moille. Snowmelt from the previous day likely froze on a cold section of highway that is shaded by trees and bluffs. Two other accidents, with non-life threatening injuries, also occurred on another section of U.S. Highway 61.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Winona2016-02-0146FemaleVehicle/Towed TrailerIndirect
Winter Weather, Winona2016-02-0142MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615978.